EMAIL TO A FRIEND COMMENT

 

Warning of Permanent Nerve Damage From Antibacterial Drugs


The FDA has required the drug labels and Medication Guides for all fluoroquinolone antibacterial drugs be updated to better describe the serious side effect of peripheral neuropathy. This serious nerve damage potentially caused by fluoroquinolones may occur soon after these drugs are taken and may be permanent. The risk of peripheral neuropathy occurs only with fluoroquinolones that are taken by mouth or by injection. Approved fluoroquinolone drugs include levofloxacin (Levaquin), ciprofloxacin (Cipro), moxifloxacin (Avelox), norfloxacin (Noroxin), ofloxacin (Floxin), and gemifloxacin (Factive). The topical formulations of fluoroquinolones, applied to the ears or eyes, are not known to be associated with this risk.

 

If a patient develops symptoms of peripheral neuropathy, the fluoroquinolone should be stopped, and the patient should be switched to another, non-fluoroquinolone antibacterial drug, unless the benefit of continued treatment with a fluoroquinolone outweighs the risk. Peripheral neuropathy is a nerve disorder occurring in the arms or legs. Symptoms include pain, burning, tingling, numbness, weakness, or a change in sensation to light touch, pain or temperature, or the sense of body position. It can occur at any time during treatment with fluoroquinolones and can last for months to years after the drug is stopped or be permanent. Patients using fluoroquinolones who develop any symptoms of peripheral neuropathy should tell their health care professionals right away.

 

Fluoroquinolones are antibacterial drugs approved for the treatment or prevention of certain bacterial infections. Approximately 23.1 million unique patients received a dispensed prescription for an oral fluoroquinolone product from outpatient retail pharmacies during 2011. Patients receiving a dispensed prescription for ciprofloxacin, levofloxacin, or moxifloxacin accounted for 70%, 28%, and 9% of the total number of patients, respectively, during 2011. Gemifloxacin, ofloxacin, and norfloxacin each accounted for less than 1% of total patients during 2011. Within the hospital setting, there were approximately 3.8 million unique patients billed for an injectable fluoroquinolone product during 2011. Levofloxacin, ciprofloxacin, and moxifloxacin accounted for 63%, 28%, and 13% of total unique patients, respectively, during 2011; hospital billing for ofloxacin was not captured.

 

Peripheral neuropathy is an identified risk of fluroquinolones and was added to the Warnings or Warnings and Precautions sections of all the labels for systemic (oral and injectable) fluoroquinolone drugs in 2004. The risk of peripheral neuropathy is also described in the Medication Guides for these products. The FDA has continued to receive reports of peripheral neuropathy even after the adverse reaction was added to the fluoroquinolone drug labels. The results of the FDA’s recent review of the Adverse Event Reporting System (AERS) database indicate that although the risk of peripheral neuropathy is described in the drug labels of each marketed systemic fluoroquinolone, the potential rapid onset and risk of permanence were not adequately described.

 

The recent AERS review evaluated cases of fluoroquinolone-associated peripheral neuropathy with an outcome of “disability,” reported between January 1, 2003, and August 1, 2012. The review showed a continued association between fluoroquinolones use and disabling peripheral neuropathy. However, because AERS is a spontaneous reporting system, an incidence of peripheral neuropathy, especially permanent damage among patients exposed to these medications, cannot be calculated. The onset of peripheral neuropathy after starting fluoroquinolone therapy was rapid, often within a few days. In some patients the symptoms had been ongoing for more than a year despite discontinuation of the fluoroquinolone. Several patients were continued on the fluoroquinolone drug despite the occurrence of neuropathic symptoms.

 

The FDA has not identified any specific risk factors for the development of peripheral neuropathy. Peripheral neuropathy appeared to be unrelated to the duration of therapy or the age of the patient.

 

The FDA has required manufacturers of systemic fluoroquinolone drugs to make revisions to the drug labels (Warnings/Precautions and Warnings and Precautions sections) and the Medication Guides. These label changes are to better characterize the risk of peripheral neuropathy associated with the class of systemic fluoroquinolones. If a patient develops symptoms of peripheral neuropathy, the fluoroquinolone should be stopped, and the patient should be treated with an alternative non-fluoroquinolone antibacterial drug, unless the benefit of continued treatment with a fluoroquinolone outweighs the risk.

 

See the Recall

 

See also Medical Law Perspectives, May 2013 Report: Drugs, Dosage, and Damage: Physician Liability for Prescribing or Administering Medication

 

 

REPRINTS & PERMISSIONS COMMENT